Combining two or more drugs may not seem like a big deal to many people. Doctors prescribe multiple medications all the time, and people mix multiple substances together to achieve intensified effects from each substance. But combining multiple drugs, especially without a doctor’s direct supervision, can be extremely dangerous. Depressants and opiates can each be dangerous alone, and become particularly dangerous when mixed together because of the ways the drugs interact with each other. Because of the potentially life-threatening side effects that can occur when mixing depressants and opiates, anyone considering using them simultaneously should first discuss his treatment options with his doctor.

What are Depressants and Opiates?

As the National Institute on Drug Abuse (NIDA) explains, depressants are substances that slow down the central nervous system. They are also known as sedatives and tranquilizers, and some common prescription sedatives include:

  • Benzodiazepines: these drugs are prescribed for anxiety, acute stress and panic attacks. They can also be prescribed to treat sleep disorders for a short period of time.
  • Non-benzodiazepine sleep medications: these drugs work in similar ways to benzodiazepines, but have fewer negative side effects and a lower risk of dependence.
  • Barbiturates: while these drugs used to be commonly used, they are now mostly used in surgical procedures for treatment of seizures and occasionally to treat anxiety or sleep disorders.

The NIDA also defines opiates as medications used to relieve pain by simultaneously decreasing the perception of pain and altering the way the brain processes emotion. Different types of prescription opiates treat different levels of pain. For example, morphine is one of the strongest types of opiates, and is therefore almost exclusively used in surgical procedures. Other prescription opiates, such as hydrocodone and codeine, are often prescribed to treat mild to moderate pain.

How Often are Depressants and Opiates Abused?

According to the NIDA, opioids and depressants are two of the most commonly abused prescription medications. Prescription drug abuse is a serious problem, especially because of how many people it negatively affects each year. The Centers for Disease Control (CDC) reported that in 2011, drug overdose was the primary cause of injury death, with over 22,000 people dying from drug overdose related to prescription medications. Additionally, 1.4 million emergency room visits were related to the misuse and abuse of prescription medications. Opiates were involved in 74% of the overdose deaths related to prescription medications, and 30% involved abuse of benzodiazepines. The CDC also found that people who were treated in emergency rooms for substance misuse or abuse commonly had benzodiazepines in their systems.

Potential Side Effects of Depressant and Opiate Abuse

Depressants and opiates can be dangerous on their own. The NIDA lists the following potential side effects of prescription depressant abuse:

  • Drowsiness
  • Decreased respiration and heart rate
  • Severe withdrawal symptoms such as seizures

It also lists several possible side effects of prescription opiate abuse:

  • Drowsiness
  • Nausea
  • Decreased respiration and heart rate

These side effects can be severe enough on their own, but can become dangerously intensified when the two substances are combined together. Intensification of side effects such as decreased respiration and heart rate can lead to coma, cardiac arrest and death. Furthermore, these effects are completely unpredictable. A person could take depressants and opiates together one time and have no negative side effects, and could then experience an overdose the next time he uses them together. Because of the high risk of overdose and death, and because of the unpredictability of the side effects, it’s best to consult a doctor before taking any types of depressants and opiates at the same time.

Find Out More about the Dangers of Mixing Depressants and Opiates

Combined depressant and opiate abuse can be life-threatening. If you or someone you care about has been using depressants and opiates together, please call our toll-free helpline right now. Our admissions coordinators are available 24 hours a day to discuss more of the dangers related to mixing these drugs. They can also talk to you about possible abuse and addiction rehabilitation options. Call us today to learn more about how to avoid taking dangerous combinations of depressants and opiates.